Colorado, 2011

Flash Flood in Colorado, July 29, 2011

July 29, 2011 · NWS BOU · 1 event in 1 county or zone

A thunderstorm producing heavy rain produced flash flooding in the Hayman burn scar. Two separate driveways were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A thunderstorm producing heavy rain produced flash flooding in the Hayman burn scar. Two separate driveways were washed out. Several logs and debris were discovered along Camp Creek. Debris also washed across State Highway 67.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:45 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 29, 1:45 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUL 29 2011

.SHORT TERM...SO FAR AFTERNOON STORMS CONFINED TO SOUTHERN FRONT
RANGE FOOTHILLS AND PARK COUNTY. LOW LEVEL MOISTURE HAS MIXED OUT
OVER THE URBAN CORRIDOR AS DEWPOINTS HAVE DROPPED INTO THE MID 30S
TO LOWER 40S.  STORMS HAVING A HARD TIME MAINTAINING THEMSELVES AS
THEY MOVE OFF THE FOOTHILLS AS LAPS SHOWING CAPES DOWN TO
200-500J/KG. SURFACE MOISTURE HOLDING STEADY OVER THE EASTERN PLAINS
BUT WILL REMAIN CAPPED OVER THE FAR NORTHEAST CORNER. BEST CHANCES
WILL STILL BE OVER THE PALMER DIVIDE AND PARK COUNTY WHERE MOISTURE
LEVELS ARE DEEPER. WILL LOWER POPS FURTHER OVER THE PLAINS EXCEPT
ALONG OUR SOUTHERN CWA BORDERS.

NOT REALLY MUCH CHANGE ON SATURDAY AS DEEPER MOISTURE WILL RESIDE
OVER SOUTHERN COLORADO WITH HIGHEST CHANCES OVER THE SOUTHERN
PORTIONS OF CWA...WITH MAINLY ISOLATED CHANCES FURTHER NORTH.
HEIGHTS RISE EVEN FURTHER SO WILL SO FEW MORE DEGREES WARMING ON THE
PLAINS.

.LONG TERM...THE LARGE UPPER LEVEL RIDGE WITH ITS 597 DECIMETER HIGH
OVER KANSAS/NRN OKLAHOMA WILL CONTINUE TO CIRCULATE HOT AND DRY AIR
NORTHWARD OVER ERN COLORADO ON SUNDAY. AREAS EAST OF THE MTNS SHOULD
ESCAPE SEEING ANY MEANINGFUL CONVECTION WITH STRONG MID-LEVEL CAP
UNTIL EVENING. EVEN THEN...STORMS SHOULD BE LIMITED TO ALONG
COLLIDING OUTFLOW BOUNDARIES AND OVER THE HIGHER TERRAIN OF THE
PALMER DIVIDE WHILE MTN AREA SHOULD STILL SEE SCATTERED STORMS BY
AFTERNOON AS THE FCST AREA WILL BE ON THE EDGE OF THE MONSOON
MOISTURE PLUME. ON MONDAY...MODELS SHOW THE UPPER RIDGE SHIFTING
WESTWARD OVER ERN COLORADO IN THE MORNING...THEN BACK OVR THE
TEXAS/OKLAHOMA PANHANDLE REGION DURING THE AFTERNOON AND EVENING.
THIS ALLOWS THE MONSOON MOISTURE PLUME JUST TO OUR WEST TO SHIFT
EWRD OVER THE FRONT RANGE AND NERN PLAINS OF COLORADO BY LATE IN THE
DAY. AS A RESULT SHOULD SEE STEADY MOISTENING AT MID-LEVEL THROUGH
THE DAY BUT LOW LEVELS STILL REMAIN PRETTY DRY WITH DOWNSLOPING FLOW
OFF THE FOOTHILLS. INVERTED-V MODEL SOUNDINGS INDICATE A GREATER
CHANCE FOR MICROBURST WINDS FROM HIGH BASED CONVECTION AND LESS IN
THE WAY OF WETTING RAINFALL EAST OF THE FRONT RANGE. MONDAY NIGHT
AND TUESDAY...MODELS SHOW THE UPPER RIDGE SLIDING SOUTH OF COLORADO
WHICH OPENS US UP TO A WETTER WEST-SOUTHWESTERLY FLOW ALOFT. MODELS
ALSO SHOW A WEAK COLD FRONT BACKING INTO NERN COLORADO TUESDAY
MORNING WHICH SETS UP A MOIST UPSLOPE FLOW EAST OF THE FRONT RANGE
FOR THE REST OF THE DAY AND EVENING. COUPLE THIS WITH THE PASSAGE OF
A WEAK UPPER AIR DISTURBANCE AROUND 00Z/WED AND CHANCES ARE WE/LL
SEE A DECENT AMOUNT OF SLOW MOVING CONVECTION ACROSS THE FCST AREA
SOME CAPABLE OF HEAVY RAINFALL. THIS WAVE MOVES EAST OVERNIGHT
TAKING WITH IT MOST OF THE STORM ACTIVITY. ON WEDNESDAY...SEE A
SIMILAR SETUP WITH MOIST UPSLOPE FLOW ON THE PLAINS AND PASSAGE OF
ANOTHER WEAK SHORTWAVE IN THE AFTERNOON. WILL HANG ONTO THE HIGH
SCATTERED POPS IN AND ALONG THE MTNS AND LOWER SCATTERED POPS
FARTHER OUT ON THE PLAINS. BY THURSDAY...MODELS SHOW THE MONSOON
MOISTURE PLUME SHEARS OUT TO THE SOUTH OF THE FCST AREA WITH THE
UPPER RIDGE SHIFTING BACK OVER TEXAS. HOWEVER THE DAILY ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH THE END OF THE WEEK.

&&

.AVIATION...STORMS ARE HAVING A HARD TIME MAINTAINING INTEGRITY
ONCE THEY DRIFT OF THE FOOTHILS AS DEWPOINTS HAVE DROPPED. HAVE
ALREADY LOWERED DEN CHANCES TO VCTS BUT WILL KEEP TEMPO FOR NOW AT
APA WITH CLOSER PROXIMITY TO CONVECTION OCCURRING ACROSS JEFFERSON
AND DOUGLAS COUNTIES. SIMILAR PATTERN ON SATURDAY WITH ISOLATED POPS
AGAIN...HIGHEST AT APA AGAIN.

&&

.HYDROLOGY...PRECIPITABLE WATER VALUES JUST UNDER AN INCH BUT STILL
POTENTIAL FOR HEAVY RAINS ACROSS SOUTHERN FOOTHILLS AND PALMER
DIVIDE. STORM MOTIONS AROUND 10KT APPEAR HIGH ENOUGH TO KEEP OVERALL
FLASH FLOOD THREAT ON THE LOW SIDE.

THE CHANCE OF AFTERNOON AND EVENING STORMS WILL CONTINUE THROUGH THE
WEEKEND OVER THE HIGHER TERRAIN...THEN SPREAD OVER THE PLAINS EARLY
NEXT WEEK. A POTENTIAL FOR THE STORMS TO PRODUCE HEAVY RAIN WILL
REMAIN AS FLOW ALOFT SHOULD BE RELATIVELY LIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, Jul 29, 10:14 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT FRI JUL 29 2011

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE FRONT
RANGE FOOTHILLS AND PALMER DIVIDE THIS AFTERNOON...THEN SPREAD OVER
THE ADJACENT PLAINS BY LATE AFTERNOON AND EARLY EVENING. THE
MAJORITY OF THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 45
MPH AND SOME SMALL HAIL. ACROSS THE FAR NORTHEAST PLAINS...THE
ATMOSPHERE WILL CONTINUE TO REMAIN STABLE...SO LITTLE IF ANY STORMS
ARE EXPECTED THERE. A WEAK BOUNDARY ACROSS EASTERN PORTIONS OF
DOUGLAS AND ELBERT COUNTIES MAY PROVIDE SOME ADDITIONAL FOCUS FOR
STORMS BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL GO WAY DOWN THIS WEEKEND...
PARTICULARLY EAST OF THE MOUNTAINS...WHERE A HOT AND DRY HIGH
PRESSURE SYSTEM WILL SEND AFTERNOON TEMPERATURES INTO THE MID AND
UPPER 90S. BY MONDAY MONSOON MOISTURE WILL GRADUALLY RETURN TO THE
OUTLOOK AREA RESULTING IN SLIGHTLY COOLER TEMPERATURES AND A BETTER
CHANCE FOR THUNDERSTORMS BY LATE IN THE DAY. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO INCREASE ON TUESDAY AND WEDNESDAY
WITH THE MONSOON MOISTURE PLUME OVER THE REGION AND WITH A COUPLE
WEATHER DISTURBANCES PASSING BY. HEAVY RAINFALL FROM SLOW MOVING
STORMS ON TUESDAY AND WEDNESDAY COULD POTENTIALLY CAUSE FLASH
FLOODING IN AREAS OVER AND ALONG THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/BAKER

The radar

The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 29, 3:30 PM MST to 4:15 PM MST
Where
Douglas County, 4.29 mi N of Westcreek to 4.38 mi NNW of Westcreek
Cause
Heavy Rain / Burn Area
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.212, -105.179

Heavy rain produced flash flooding in the Hayman burn scar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339303.